Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Julia sets and Mandelbrot-like sets associated with higher order Schröder rational iteration functions: a computer assisted study


Author: Edward R. Vrscay
Journal: Math. Comp. 46 (1986), 151-169
MSC: Primary 58F08; Secondary 30D05, 65E05
DOI: https://doi.org/10.1090/S0025-5718-1986-0815837-5
MathSciNet review: 815837
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Schröder iteration functions $ {S_m}(z)$, a generalization of Newton's method (for which $ m = 2$), are constructed so that the sequence $ {z_{n + 1}} = {S_m}({z_n})$ converges locally to a root $ {z^\ast}$ of $ g(z) = 0$ as $ O(\vert{z_n} - {z^\ast}{\vert^m})$. For $ g(z)$ a polynomial, this involves the iteration of rational functions over the complex Riemann sphere, which is described by the classical theory of Julia and Fatou and subsequent developments. The Julia sets for the $ {S_m}(z)$, as applied to the simple cases $ {g_n}(z) = {z^n} - 1$, are examined for increasing m with the help of microcomputer plots. The possible types of behavior of $ {z_n}$ iteration sequences are catalogued by examining the orbits of free critical points of the $ {S_m}(z)$, as applied to a one-parameter family of cubic polynomials.


References [Enhancements On Off] (What's this?)

  • [1] L. Ahlfors, Complex Analysis, 3rd ed., McGraw-Hill, New York, 1979, pp. 219-227. MR 510197 (80c:30001)
  • [2] M. F. Barnsley & S. Demko, "Iterated function systems and the global construction of fractals", Proc. Roy. Soc. London Ser. A, v. 399, 1985, pp. 243-275. MR 799111 (87c:58051)
  • [3] M. F. Barnsley, J. S. Geronimo & A. N. Harrington, "Condensed Julia sets, with an application to a fractal lattice hamiltonian," Trans. Amer. Math. Soc., v. 288, 1985, pp. 537-561. MR 776392 (86h:58088)
  • [4] M. F. Barnsley, T. Morley & E. R. Vrscay, "Iterated networks and the spectra of renormalizable electromechanical networks," J. Statist. Phys., v. 40, 1985, pp. 39-67. MR 804161 (87a:94032)
  • [5] P. Blanchard, "Complex analytic dynamics on the Riemann sphere," Bull. Amer. Math. Soc., v. 11, 1984, pp. 85-141. MR 741725 (85h:58001)
  • [6] H. Brolin, "Invariant sets under iteration of rational functions," Ark. Mat., v. 6, 1966, pp. 103-144. MR 0194595 (33:2805)
  • [7] R. B. Burckel, An Introduction to Classical Complex Analysis, Academic Press, New York, 1979. MR 555733 (81d:30001)
  • [8] J. H. Curry, L. Garnett & D. Sullivan, "On the iteration of a rational function: computer experiments with Newton's method," Comm. Math. Phys., v. 91, 1983, pp. 267-277. MR 723551 (85e:30040)
  • [9] E. Domany, S. Alexander, D. Bensimon & L. P. Kadanoff, "Solutions to the Schrödinger equation on some fractal lattices," Phys. Rev. B, v. 28, 1984, p. 3110-3123. MR 717348 (85h:82033)
  • [10] A. Douady & J. Hubbard, "Itération des polynômes quadratiques complexes," C. R. Acad. Sci. Paris Ser. I. Math., v. 294, 1982, pp. 123-126. MR 651802 (83m:58046)
  • [11] A. Douady & J. Hubbard, "On the dynamics of polynomial-like mappings," 1984. (Preprint.) MR 816367 (87f:58083)
  • [12] J. P. Eckmann, "Savez-vous résoudre $ {z^3} - 1$?" La Recherche, v. 14, 1983, pp. 260-262.
  • [13] P. Fatou, "Sur les équations fonctionelles," Bull. Soc. Math. France., v. 47, 1919, pp. 161-271; v. 48, 1920, pp. 33-94, 208-314.
  • [14] M. Feigenbaum, "Quantitative universality for a class of nonlinear transformations," J. Statist. Phys., v. 19, 1978, pp. 25-52. MR 0501179 (58:18601)
  • [15] J. Guckenheimer, Endomorphisms of the Riemann Sphere, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 95-123. MR 0274740 (43:500)
  • [16] P. Henrici, Applied and Computational Complex Analysis, vol. 1, Wiley, New York, 1974. MR 0372162 (51:8378)
  • [17] J. L. Howland & R. Vaillancourt, "Attractive cycles in the iteration of meromorphic functions," 1984. (Preprint.) MR 791694 (86g:30034)
  • [18] A. S. Householder, "Schröder and Trudi: A historical excursion," SIAM Rev., v. 16, 1974, pp. 344-348. MR 0359308 (50:11762)
  • [19] G. Julia, "Mémoire sur l'itération des fonctions rationelles," J. Math. Pures Appl., v. 4, 1918, pp. 47-245.
  • [20] B. Mandelbrot, "Fractal aspects of $ z \to \lambda z(1 - z)$ for complex $ \lambda $ and z," Ann. New York Acad. Sci., v. 357, 1980, pp. 249-259. The Fractal Geometry of Nature, Freeman, New York, 1983.
  • [21] R. Mañé, P. Sad & D. Sullivan, "On the dynamics of rational maps," 1982. (Preprint.) MR 732343 (85j:58089)
  • [22] P. Myrberg, "Iteration der reellen Polynome zweiten Grades," Ann. Acad. Sci. Fenn., v. A256, 1958; "Iteration von Quadratwurzeloperationen," ibid., v. A259, 1958; "Iteration der reellen Polynome zweiten Grades. II," ibid., v. A268, 1959: "Inversion der Iteration für rationale Funktionen," ibid., v. A292, 1960; "Sur l'itération des polynomes réels quadratiques," J. Math. Pures Appl., v. 41, 1962, pp. 339-351; "Iteration der reellen Polynome zweiten Grades. III," Ann. Acad. Sci. Fenn., v. A336, 1964; "Iteration der Binome beliebigen Grades," ibid., v. A348, 1964. MR 0099437 (20:5876)
  • [23] H. O. Peitgen, D. Saupe & F. V. Haeseler, "Cayley's problem and Julia sets," Math. Intelligencer, v. 6, 1984, pp. 11-20. MR 738904 (85h:58101)
  • [24] E. Schröder, "Ueber unendlich viele Algorithmen zur Auflösung der Gleichungen," Math. Ann., v. 2, 1870, pp. 317-365. MR 1509664
  • [25] W. F. Smyth, "The construction of rational iterating functions," Math. Comp. v. 32, 1978, pp. 811-827. MR 0486465 (58:6196)
  • [26] D. Sullivan, "Itération des fonctions analytiques complexes," C. R. Acad. Sci. Paris. Ser. I Math., v. 294, 1982, pp. 301-303. MR 658395 (83d:58061)
  • [27] W. P. Thurston, "On the dynamics of iterated rational maps." (Preprint.)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 58F08, 30D05, 65E05

Retrieve articles in all journals with MSC: 58F08, 30D05, 65E05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0815837-5
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society